Iowa, 2003

Hail and Damaging Wind in Iowa, May 13, 2003

May 13, 2003 · NWS DMX · 4 events in 2 counties and zones

A strong surge of moisture, albeit narrow, pushed into Iowa during the afternoon hours of the 13th. A weak frontal system advanced across the plains into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
88
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong surge of moisture, albeit narrow, pushed into Iowa during the afternoon hours of the 13th. A weak frontal system advanced across the plains into the state. Temperatures warmed in to the 70s with dew points approaching 60 near an approaching warm frontal boundary from the south. Lifted indices were in the -3 to -4 C. range. A line of thunderstorms developed over Nebraska and advanced into western Iowa by evening. One storm developed ahead of the line in Carroll County. This storm became severe and dropped nickle to golf ball size hail in Carroll County. Although radar gave strong suggestions of a tornado development, only a rotating wall cloud was observed. As the main line of storms moved in from the west, there were numerous reports of 40 to 50 MPH winds along the line. Once storm produced severe weather as 60 MPH winds blew though Guthrie County north of Stuart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 13, 2:40 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 13, 2:40 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE MAY 13 2003

MAIN FORECAST CHALLENGE WILL BE IN THE SHORT TERM WITH AN ACTUAL DRY
SPELL STILL POSSIBLE LATE THIS WEEK INTO VERY EARLY NEXT WEEK.
MODELS FAIRLY CLOSE ON LARGER SCALE FEATURES THAT WOULD AFFECT OUR
WEATHER AND HAVE OVERALL USED A MODEL BLEND.

VIGOROUS SHORT WAVE TROUGH TO MOVE ACROSS THE NORTHERN PLAINS THIS
EVENING AND INTO IA WEDNESDAY. STRONG DEEP LAYERED QG FORCING THIS
AFTERNOON THROUGH 06Z ACROSS THE AREA. MODELS HAVE OVERFORECAST THE
AMOUNT OF LOW LEVEL MOISTURE RETURN UP THE MO RIVER VALLEY INTO
WESTERN IA. STILL A DECENT AREA OF LOW LEVEL CONVERGENCE AND DEEPER
LAYERED CAPE TO OUR WEST WILL SUPPORT THE CONTINUATION OF STRONG
STORMS W OF THE CWA THROUGH THE AFTERNOON AND VERY EARLY EVENING.
OUR AREA DOES HAVE SOME ELEVATED INSTABILITY COUPLED WITH MODEST
MOISTURE TRANSPORT AND MODERATE SPEED SHEAR WHICH WILL SUPPORT AN
MCS TYPE SYSTEM MOVING ACROSS THE CWA THIS EVENING AND EARLY
OVERNIGHT. I SUSPECT THE SYSTEM WILL WEAKEN AS IT MOVES E INTO IA AS
ALL MODELS DIMINISH THE ELEVATED INSTABILITY BY 06Z. NORTHERN ZONES
WILL HAVE BEST SHOT FOR PCPN SUPPORTED BY STRONG KINEMATIC FORCING
AND UPPER DIVERGENCE. THE PCPN AREA SHOULD SWEEP E AND NE OF OUR
AREA BY LATE TONIGHT WITH MAINLY DRY CONDITIONS EXPECTED THROUGH
MOST OF THE MORNING. AS THE UPPER LOW DROPS SE OVER IA WEDS...THERE
SHOULD BE ADDITIONAL SHOWERS THAT MOVE S OVER THE AREA DURING MAINLY
THE AFTERNOON AND EVENING. WILL END ALL POPS BY MIDNIGHT THURS.

AREA WILL THEN REMAIN UNDER WEAK UPPER RIDGING LATE IN THE WEEK AND
DURING THE WEEKEND. LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL BE
CONFINED TO THE CENTRAL AND NORTHERN PLAINS. NEXT FRONTAL BOUNDARY
LOOKS TO MOVE INTO IA TUESDAY WHICH WILL BRING OUR NEXT CHANCE FOR
RAIN. TIL THEN...LOW LEVEL SE FLOW AND MODERATE H850 TEMPS WILL KEEP
TEMPS NEAR SEASONAL NORMS.

.DSM...NONE

JAW
Hazardous weather outlook, May 13, 4:40 AM CST, 13 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL DEVELOP ACROSS THE PLAINS TODAY AND MOVE INTO THE
MID MISSOURI RIVER VALLEY BY THIS EVENING.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THE LOW ACROSS WESTERN IOWA BY MID TO
LATE AFTERNOON.  ENOUGH INSTABILITY IS EXPECTED TO BE PRESENT TO
PRODUCE SOME SEVERE STORMS.  THE PRIMARY THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.

BY TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A LARGE
COMPLEX AND MOVE EAST ACROSS MUCH OF CENTRAL IOWA.  SOME SCATTERED
SEVERE WEATHER IS EXPECTED WITH THE STORMS...AGAIN THE MAIN THREAT
BEING FROM LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...MOISTURE
RACING NORTH INTO THE SYSTEM WILL PRODUCE HEAVY RAINFALL...PRIMARILY
ACROSS NORTHERN IOWA.  RAINFALL FROM ONE TO ONE AND A HALF INCHES IS
POSSIBLE WITH LOCALIZED HIGHER AMOUNTS.  CONTINUE TO MONITOR THE
WEATHER FOR ADDITIONAL UPDATES ON THIS APPROACHING SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ON
WEDNESDAY...ESPECIALLY BY AFTERNOON AS DAYTIME HEATING DESTABILIZES
THE ATMOSPHERE.  HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.  RELATIVELY TRANQUIL WEATHER IS THEN FORECAST FOR THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 35 BY MID TO
LATE AFTERNOON AND ACROSS ALL OF CENTRAL IOWA OVERNIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 13, 6:02 PM CST
Where
Carroll County, 2 mi E of Breda
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -94.950

Hail, Carroll

When
May 13, 6:10 PM CST
Where
Carroll County, 2 mi E of Breda
Measured
0.88 in hail
Injuries
88 direct, 0 indirect
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -94.950

Hail, Carroll

When
May 13, 6:20 PM CST
Where
Carroll County, 1 mi N of Lidderdale
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -94.783

Thunderstorm Wind, Guthrie

When
May 13, 8:15 PM CST
Where
Guthrie County, 1 mi N of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.517, -94.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352315, 5352316, 5352317, 5352389.